Hail, Taylor
- When
- July 7, 4:46 PM CST
- Where
- Taylor County, 4.13 mi ENE of Gilman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.190, -90.720
A trained spotter reported penny sized hail.
During the evening hours on July 7th a slow moving thunderstorm moved over portions of northwestern Clark County. These storms produced heavy rainfall totals which resulted in some flooding along County Road O near Greenwood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
During the evening hours on July 7th a slow moving thunderstorm moved over portions of northwestern Clark County. These storms produced heavy rainfall totals which resulted in some flooding along County Road O near Greenwood. Additionally, other storms produced small hail in Taylor County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 12:55 PM CST, 3 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service La Crosse WI 155 PM CDT Sun Jul 7 2024 .KEY MESSAGES... - Isolated to scattered showers/storms are possible over the next few days, with rain chances gradually lessening for mid/late week. Most hours will be dry, though, and the risk for organized heavy rain/severe weather is low. - Near to below average temperatures early this week will trend upward by next weekend. - Minor to moderate flooding continues along the Mississippi River, but river levels will be falling gradually over the coming week. && .DISCUSSION... Issued at 155 PM CDT Sun Jul 7 2024 This Evening - Wednesday: GOES water vapor channel and RAP 500 mb heights show a broad trough extending from the northern Rockies into the western Great Lakes early this afternoon, with several embedded vorticity maxima noted across the Dakotas into Minnesota. Surface analysis early this afternoon showed a diffuse boundary across western IA/MN. SPC mesoanalysis indicated pockets of 1000 J/kg MLCAPE along with 20-25 kts of effective shear as of 2 pm. Within minimal inhibition, isolated to scattered showers/storms are possible this afternoon into tonight, although lift to help generate organized storms this afternoon is nebulous. There is a slightly stronger synoptic lift signal overnight from northeast Iowa into central Wisconsin ahead of the trough axis. Any storms should be subsevere, although gusty winds/small hail cannot be ruled out. Although rain amounts overall will be light spatially, localized amounts of 1 to 2" could occur with slow moving storms. With light boundary layer flow, patchy fog could develop early Monday, but confidence is low given uncertainty in cloud/precip coverage. Additional isolated to scattered storms are possible Monday afternoon with diurnal destabilization beneath the mid-level cold pool/trough. Low, mainly diurnal shower/storm chances continue into mid-week within the broadly cyclonic flow. However, severe storm potential should be low as both shear/instability are fairly marginal. Will have to monitor the remnants of Beryl, as guidance lifts this system northeastward by mid-week towards the Great Lakes trough. Current multi-model global ensemble forecasts suggest the bulk of the rainfall will skirt south across the Mid-Mississippi Valley into the Great Lakes/Ohio Valley with less than a 10% chance for at least 1/2 an inch of rain across far southwest Wisconsin on Wednesday. Temps through mid-week will generally be near to below average. Thursday - Sunday: Mid-level heights will begin to build late this week into the coming weekend as the broad troughing across the Upper MS Valley loses its influence. As this occurs, there is little signal for meaningful rainfall late this coming work week. By next weekend, increasing quasi-zonal to northwest mid-level flow may develop across the Upper Midwest along the periphery of the strong ridge centered over the Rockies. Any embedded shortwaves interacting with the moist, unstable environment could result in showers/storms, but predictability in these details is very low at this time. Otherwise, the pattern favors rebounding temps back above average heading into the weekend, although spread in the model suite also increases, especially heading northward, likely due to uncertainty in the amplitude/orientation of the flow and timing of shortwave troughs/convection. However, some locations could be back up near 90 by later in the week or next weekend. NBM probabilities for 90F temps increase to 20 to 60% across parts of northeast Iowa, southwest into central Wisconsin and the immediate Mississippi River Valley by next Sunday. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1252 PM CDT Sun Jul 7 2024 A shortwave trough will move through the region from tonight into Monday. It will bring with it scattered showers and storms. With little consensus in the CAMs, just went with vicinity showers from this evening into the early overnight. On Monday morning, there will be light winds up to 850 mb and low level moisture up to 950 mb. This might result in some valley fog. Due to this, added BC FG to the KLSE TAF. && .HYDROLOGY... Issued at 347 AM CDT Sun Jul 7 2024 The Mississippi River is noting falling river levels from north of Brownsville, MN with Lake City, MN falling below flood stage. Locations near crest from Brownsville, MN on south to Guttenberg, IA. River stages are expected to fall into this week from northeast Iowa and southwestern Wisconsin on northward along the Mississippi River. Generally lighter rainfall amounts of up to around 0.5" from now through Tuesday are expected, with locally higher amounts possible with any storms that pass over. May have to watch the remnants of Tropical Storm Beryl for more substantial rainfall across southwestern WI/northeast IA for Tuesday night and Wednesday. However, the probabilities for heavier rainfall with this system remain low as guidance keeps much of the heavier rainfall farther south and east of the local area. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...JM AVIATION...Boyne HYDROLOGY...Naylor
Hazardous Weather Outlook National Weather Service La Crosse WI 1219 PM CDT Sun Jul 7 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-082130- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1219 PM CDT Sun Jul 7 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated to scattered storms are possible this afternoon into tonight. Lightning will be the main hazard, although gusty winds or small hail could also occur with a few storms. Flooding will continue along the Mississippi River. Please see the latest flood statements for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered storms remain possible at least through mid week. The probability of organized severe storms is low. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
The La Crosse radar (KARX), 157 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
A trained spotter reported penny sized hail.
Local officials reported water flowing over County Road O near Greenwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204194, 1204157.